Alert archive / Nevada / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 1, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 1, 2014, 3:50 PM PDT for Douglas County, Nevada. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2014, 3:50 PM PDT (22:50 UTC)
- Expired
- Jul 1, 2014, 4:15 PM PDT
- In force
- 25 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
County Douglas County, NV
The radar
The Reno radar (KRGX), 73 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4024 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
830
WUUS55 KREV 012250
SVRREV
NVC005-510-012315-
/O.NEW.KREV.SV.W.0001.140701T2250Z-140701T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
350 PM PDT TUE JUL 1 2014
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CARSON CITY IN WESTERN NEVADA...
THIS INCLUDES THE CITY OF CARSON CITY...
NORTH CENTRAL DOUGLAS COUNTY IN WESTERN NEVADA...
* UNTIL 415 PM PDT
* AT 346 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 65 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES SOUTH OF CARSON CITY TO 9 MILES NORTHEAST
OF GARDNERVILLE...AND MOVING NORTH AT 20 MPH.
* LOCATIONS AFFECTED INCLUDE...INDIAN HILLS...JOHNSON LANE...CARSON
CITY AND CARSON CITY AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS DEVELOPED VERY QUICKLY...AND WILL PRODUCE A BURST OF
HIGH WINDS. AREAS OF BLOWING DUST MAY RAPIDLY REDUCE VISIBILITIES TO
BELOW ONE MILE. SEEK SAFE SHELTER...AND STAY AWAY FROM WINDOWS.
THESE WINDS CAN ALSO CAUSE LOOSE OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE TO BECOME AIRBORNE.
LAT...LON 3920 11982 3924 11971 3920 11967 3918 11957
3907 11955 3895 11957 3897 11975 3910 11990
TIME...MOT...LOC 2250Z 193DEG 17KT 3914 11978 3902 11958
$$
CSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:30 PM PDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 1, 2:30 PM PDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 230 PM PDT TUE JUL 1 2014 .SYNOPSIS... WELL ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGH WEDNESDAY, WITH HIGHS EXCEEDING 100 DEGREES IN SOME WESTERN NEVADA VALLEYS. THE BEST CHANCES FOR THUNDERSTORMS WILL BE TODAY, ALTHOUGH A SLIGHT CHANCE OF THUNDERSTORMS ARE POSSIBLE WEDNESDAY NORTH OF GERLACH. HIGH PRESSURE WILL WEAKEN OVER THE REGION LATE WEEK, ALLOWING TEMPERATURES TO DROP TO NEAR AVERAGE WITH DRY AND LOCALLY BREEZY CONDITIONS. && .SHORT TERM... SHORTWAVE TROUGH CONTINUES TO LIFT THROUGH CENTRAL CALIFORNIA TODAY PROVIDING EXTRA INSTABILITY THIS AFTERNOON WITH STEEPENING LAPSE RATES ALOFT. STRONG DAYTIME HEATING WILL HELP THE CONVECTION THIS AFTERNOON AS WELL, AS TEMPERATURES IN THE VALLEYS PUSH INTO THE UPPER 90S/LOW 100S (80S IN THE SIERRA). THE HIGH TEMPERATURE AT RENO HIT 100 DEGREES TODAY AS OF 2PM, OUR FIRST 100 DEGREE DAY OF THE YEAR. TOWERING CUMULUS IS ALREADY STARTING TO BUILD IN MONO COUNTY EARLY THIS AFTERNOON. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE EASTERN SIERRA, THEN SPREAD NORTH AND EAST INTO THE DESERTS OF WESTERN NEVADA AND NORTHEASTERN CALIFORNIA LATE THIS AFTERNOON AND EVENING. DEEP INVERTED-V SOUNDINGS SHOW A STRONG POTENTIAL FOR DOWNBURST WINDS OF UP TO 60 MPH OR MORE. BRIDGEPORT RAWS ALREADY INDICATED A 44 MPH WIND GUST OUT OF THE TOWERING CUMULUS IN MONO COUNTY, AND WE HAVEN'T EVEN SEEN THUNDER YET. PRECIPITABLE WATER IN THE PRE-STORM ENVIRONMENT IS AROUND 0.5-0.6" WITH EXPECTED STORM MOTIONS AROUND 10-15KTS. THIS WILL LIMIT THE AMOUNT OF RAINFALL FROM THE STORMS TO JUST NEAR THE CORES. STORMS WILL BE A MIX OF WET AND DRY, MEANING THAT DRY LIGHTNING FIRES WILL BE POSSIBLE FROM THESE STORMS. RED FLAG WARNINGS FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS REMAIN IN EFFECT THROUGH 9PM THIS EVENING. SEE FIRE WEATHER DISCUSSION BELOW FOR ADDITIONAL INFORMATION ON THE RED FLAG WARNINGS. A FEW THUNDERSTORMS WILL CARRY ON INTO THE OVERNIGHT TONIGHT NORTH OF PYRAMID LAKE AS THE SHORTWAVE LIFTS INTO OREGON. BY WEDNESDAY, A TROUGH BEGINS TO MOVE INTO THE PAC NW. SOUTHWEST FLOW RETURNS TO THE AREA BRINGING DRY AIR AND STABLE CONDITIONS ALOFT. THERE IS A SLIGHT CHANCE OF A THUNDERSTORMS NORTH OF GERLACH ON WEDNESDAY AFTERNOON AS WEAK SHORTWAVE ENERGY MOVES OVER SOUTHERN OREGON, BUT THE MAJORITY OF THE CONVECTIVE ACTIVITY WILL REMAIN NORTH OF OUR FORECAST AREA. A WEAK 40KT JET MOVES OVER THE REGION WEDNESDAY AS WELL AS THE TROUGH SETTLES INTO THE PAC NW. TEMPERATURE AND PRESSURE GRADIENTS WILL TIGHTEN UP SLIGHTLY IN THE AFTERNOON WITH ZEPHYR WINDS SETTING UP LATE IN THE DAY. EXPECT SURFACE WINDS TO BECOME BREEZY IN THE AFTERNOON WITH GUSTS INTO THE 25-30 MPH RANGE THROUGH WEDNESDAY EVENING. NO LAKE WIND ADVISORIES EXPECTED AT THIS TIME, AS WINDS SHOULD REMAIN BELOW CRITERIA. HOON && .LONG TERM (FRIDAY-TUESDAY)... CONSENSUS OF GUIDANCE SHOWS THAT AFTER A BRIEF RESPITE THIS HOLIDAY WEEKEND, RIDGING IS LIKELY TO RE-INTENSIFY OVER THE GREAT BASIN EARLY NEXT WEEK. CONFIDENCE IN THIS TREND IS ONLY MEDIUM RIGHT NOW GIVEN THE FORECAST LEAD TIMES - BUT IT'S NORMALLY A SIGN OF HEAT WHEN MOS GUIDANCE IS TRENDING AWAY FROM CLIMATOLOGY AT DAYS 6,7 WHICH IT IS IN THIS CASE. WILL CONTINUE WITH HIGHS RISING BACK INTO THE 100S FOR WESTERN NV VALLEYS STARTING MONDAY. IF ECMWF SOLUTION PANS OUT EARLY NEXT WEEK MAX TEMPS MAY HIT 105 FOR RENO AND HOTTER IN LOWER VALLEYS. PASSING UPPER WAVES AND TEMPERATURE GRADIENT FROM THE SIERRA TO CENTRAL NEVADA THIS HOLIDAY WEEKEND SHOULD YIELD A MODEST ZEPHYR WIND EACH AFTERNOON. GUSTS ON THE ORDER 25 MPH ARE EXPECTED. HEAT RIDGE BUILDING WESTWARD STARTING SUNDAY WOULD TEND TO REDUCE THE AFTERNOON WINDS A LITTLE. BUT BY THEN THE MAIN INTEREST WILL BE TSTMS. WITH PROJECTED HEATING AND SLIGHT INCREASES IN MOISTURE THE RISK FOR TSTMS LOOKS TO INCREASE STARTING MONDAY SOUTH OF HWY 50 IN THE FAVORED MONO/MINERAL CONVERGENCE ZONE. GFS IS MORE AGGRESSIVE BRINGING TROPICAL/MONSOON MOISTURE NORTHWARD INTO NV/CA. SHOULD THAT HAPPEN TSTMS WOULD BE MORE WIDESPREAD THAN CURRENTLY FORECAST BUT GIVEN LOW PREDICTABILITY OF MOISTURE TRANSPORT AND INSTABILITY THAT FAR IN ADVANCE, WE'LL JUST CONFINE TSTM CHANCES TO SOUTH OF HWY 50. CS && .AVIATION... TSTMS REMAIN IN THE FORECAST FOR THIS AFTERNOON INTO EARLY EVENING. LATEST HIGH RESOLUTION GUIDANCE SUGGESTS STORMS FORMING OFF HIGH TERRAIN EAST OF THE SIERRA AND SOUTH OF HWY 50, THEN LIFTING N/NE BETWEEN 21-03Z TODAY. PREDICTABILITY OF WHETHER TSTMS DIRECTLY IMPACT THE TAF SITES IS LIMITED, SO WE'VE GOT A PERIOD WITH JUST VCTS. WITH VERY DRY SUB-CLOUD LAYER (RH'S IN SINGLE DIGITS) ERRATIC WIND GUSTS 45KTS+ ARE POSSIBLE EVEN FROM WEAK LOOKING CELLS. CLOUD BASES WILL BE HIGH, 16-18KFT MSL. LOOKING AHEAD TO WEDNESDAY - PRIMARY TSTM RISK LIFTS NORTH OF A SVE-WMC LINE IN THE AFTERNOON/EVENING HOURS. FOR TAF SITES, MAIN WEATHER IMPACT WILL BE THE USUAL WESTERLIES DEVELOPING IN THE AFTERNOON AND EVENING BUT NOTHING STRONGER THAN NORMAL. ABOUT 25KTS OR SO. CS && .FIRE WEATHER... THE THREAT FOR DRY LIGHTNING CONTINUES THROUGH THIS AFTERNOON INTO THIS EVENING AS A WAVE SWINGS THROUGH THE NORTHERN SIERRA. SOME ADJUSTMENTS WERE NECESSARY TO ACCOMMODATE THE NEW TRAJECTORY OF THIS WAVE. AS A RESULT, RED FLAG WARNINGS FOR DRY LIGHTNING HAVE BEEN ISSUED FOR AREAS IN THE SIERRA NORTH OF THE TAHOE BASIN INCLUDING LASSEN, EASTERN PLUMAS, SURPRISE VALLEY, AND NORTHERN WASHOE COUNTIES. MEANWHILE, THE THREAT FOR SOUTHERN MONO COUNTY HAS DIMINISHED. A SHORTWAVE IS PUSHING INTO THE SIERRA THIS AFTERNOON HELPING TO KICK OFF ISOLATED TO SCATTERED THUNDERSTORMS. THESE CELLS ARE EVIDENT ON VISIBLE SATELLITE IMAGERY INITIATING IN NORTHERN MONO COUNTY WHILE SPREADING NORTHWARD. SHORT-TERM AND MESOSCALE MODELS SEEM TO BE HANDLING THE TIMING WELL WITH CONVECTIVE INITIATION AROUND 20Z TODAY. IF REALITY FOLLOWS THE MODEL FORECASTS, THEN WE CAN EXPECT THE NORTHWARD SPREAD INTO THE TAHOE BASIN BY 00Z AND FARTHER NORTH INTO THE LASSEN COUNTY AREA AND NORTHERN WASHOE BETWEEN 01-03Z. AS THE AFTERNOON WEARS ON, WE EXPECT CELL COVERAGE TO INCREASE WITH CELLS MOVING NORTHWARD AT ABOUT 10 TO 15 MPH. OTHER CONCERNS WITH THESE CELLS WILL BE STRONG OUTFLOWS AT AND ABOVE 60 MPH DUE TO VERY DRY INVERTED-V SOUNDINGS AND DOWNDRAFT CAPES EXCEEDING 500 J/KG. ANOTHER POTENTIAL SCENARIO THAT WOULD CREATE SEVERE AND CRITICAL CONDITIONS COULD OCCUR. THIS WOULD HAPPEN IF SEVERAL CELLS COLLAPSE CREATING A STRONG GUST FRONT FOR OTHER CELLS TO FORM ALONG. THERE HAS BEEN SOME INDICATIONS THAT THIS WILL OCCUR IN OPERATIONAL MODELS. THE 3KM HRRR, 12KM NAM, AND GFS ALL SHOW THIS CONVECTIVE MOBILITY. HOWEVER, THIS COULD BE AN ARTIFACT IN THE CONVECTIVE SCHEMES OF THESE MODELS AND DOES NOT MEAN THAT THIS WILL DEFINITELY OCCUR. IF THIS DOES HAPPEN, STORM MOTIONS WILL INCREASE DRASTICALLY UP TO 40 MPH WITH STRONG SURFACE WINDS. FINALLY, THE CHAOTIC NATURE OF THE OUTFLOWS WOULD BE A THREAT TO NEW FIRE STARTS QUICKLY SPREADING THEM IN THE TINDER-DRY CONDITIONS CURRENTLY IN PLACE. HAVE LOWERED RECOVERIES ALONG THE HIGHER TERRAIN SOUTH OF THE TAHOE BASIN TONIGHT AS A 700MB DRY SLOT MOVES IN BEHIND THE TROUGH. WEDNESDAY WILL BRING MORE DRY CONDITIONS WITH INCREASING PRESSURE GRADIENT WINDS. COMBINED WITH THE ZEPHYR, AFTERNOON WINDS WILL BE GUSTING 25 TO 30 MPH WITH ISOLATED GUSTS TO 35 MPH IN WIND PRONE AREAS. EXPECT MORE OF THE SAME FOR THURSDAY. WINDS SLOW BY THE WEEKEND AS THE PRESSURE GRADIENT RELAXES WITH FLOW REMAINING OUT OF THE SOUTHWEST. TYPICAL AFTERNOON WINDS WITH TEMPERATURES AROUND AVERAGE CAN BE EXPECTED OVER THE WEEKEND. BOYD && .REV WATCHES/WARNINGS/ADVISORIES... NV...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING NVZ450-458-459. CA...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING CAZ270>273-278. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 1, 2:52 PM PDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
252 PM PDT TUE JUL 1 2014
NVZ001-012245-
MINERAL AND SOUTHERN LYON COUNTIES-
252 PM PDT TUE JUL 1 2014
...THUNDERSTORMS WITH STRONG WINDS HEADING TOWARD HAWTHORNE...
AT 248 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF
HAWTHORNE TO 12 MILES SOUTH OF HAWTHORNE...MOVING NORTH AT 25 MPH.
STRONG GUSTY WINDS TO 50 MPH...WITH AREAS OF BLOWING DUST...WILL
OCCUR WITH THESE STORMS.
* LOCATIONS AFFECTED THROUGH 345 PM PDT INCLUDE...HAWTHORNE...WALKER
LAKE...HAWTHORNE INDUSTRIAL AIRPORT...MOUNT GRANT...FLETCHER AND
TABLE MOUNTAIN.
THESE STORMS ARE PRODUCING LITTLE OR NO RAINFALL...HOWEVER LIGHTNING
AND STRONG WINDS ARE LIKELY NEAR THESE STORMS. WATCH FOR AREAS OF
BLOWING DUST AND REDUCED VISIBILITY. TRAVELERS ON HIGHWAYS 95 FROM
WALKER LAKE TO AROUND HAWTHORNE, AND HIGHWAY 359 SOUTH OF HAWTHORNE
WILL BE IMPACTED BY STRONG CROSSWINDS AND BLOWING DUST.
&&
LAT...LON 3877 11887 3876 11862 3866 11842 3825 11854
3835 11890
TIME...MOT...LOC 2150Z 188DEG 20KT 3847 11882 3837 11860
CSSpecial weather statement, Jul 1, 3:01 PM PDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 301 PM PDT TUE JUL 1 2014 NVZ003-012245- GREATER RENO-CARSON CITY-MINDEN AREA- 301 PM PDT TUE JUL 1 2014 ...THUNDERSTORM WITH STRONG WINDS OVER HIGHWAY 395 NORTH OF HOLBROOK... AT 258 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF TOPAZ LAKE...AND MOVING NORTH AT 10 MPH. OCCASIONAL LIGHTNING...HEAVY RAIN...AND STRONG GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM. THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 395 BETWEEN HOLBROOK JUNCTION AND GARDNERVILLE THROUGH 400 PM PDT. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS. && LAT...LON 3898 11969 3889 11944 3872 11955 3879 11968 TIME...MOT...LOC 2200Z 193DEG 10KT 3883 11959 CS
Special weather statement, Jul 1, 3:34 PM PDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
334 PM PDT TUE JUL 1 2014
NVZ002-003-012330-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-
334 PM PDT TUE JUL 1 2014
...THUNDERSTORMS WITH STRONG WINDS DEVELOPING OVER CARSON VALLEY...
AT 328 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR JOHNSON LANE...OR 7 MILES NORTH OF
GARDNERVILLE...AND MOVING NORTH AT 15 MPH.
STRONG GUSTY WINDS TO 50 MPH AND OCCASIONAL LIGHTNING...WILL OCCUR
WITH THIS STORM.
* LOCATIONS AFFECTED THROUGH 430 PM PDT INCLUDE...GENOA...INDIAN
HILLS...JOHNSON LANE...CARSON CITY...LAKEVIEW AND MINDEN.
THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 395 BETWEEN CARSON CITY
AND GARDNERVILLE, AND HIGHWAY 50 AROUND CARSON CITY. DRIVERS SHOULD
EXPECT STRONG CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. SLOW
DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS.
&&
LAT...LON 3924 11989 3923 11960 3897 11967 3894 11977
3898 11986
TIME...MOT...LOC 2232Z 185DEG 12KT 3905 11977
CSThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 2:52 PM PDT | Special Weather Statement | REV | Mineral | 53 min |
| Jul 1, 3:01 PM PDT | Special Weather Statement | REV | Douglas | 44 min |
| Jul 1, 3:34 PM PDT | Special Weather Statement | REV | 56 min | |
| Jul 1, 4:17 PM PDT | Special Weather Statement | REV | 58 min | |
| Jul 1, 4:42 PM PDT | Special Weather Statement | REV | Churchill, Pershing, Storey, Washoe | 2 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.